Virginia, 2024

Damaging Winds in Virginia, April 2, 2024

April 2, 2024 · NWS LWX · 3 events in 1 county or zone

A line of thunderstorms produced several instances of wind damage over the Appalachians before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms produced several instances of wind damage over the Appalachians before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 2, 9:25 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 2, 9:25 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Tue Apr 2 2024

.SYNOPSIS...
A frontal boundary lingers in the vicinity of the area through mid
week. Unsettled weather is expected as multiple rounds of showers
and thunderstorms impact the region. A series of cold fronts
sweep through the area Wednesday and Thursday bringing windy
conditions that last through the weekend. High pressure builds
overhead Sunday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An initial round of showers and a few thunderstorms were
exiting NE MD as of mid morning. We are currently watching MCS
activity over the OH Valley that looks to move into the area
this afternoon. Near-surface stability will remain, but mid-
level lapse rates of 6-7 C/km will contribute to MUCAPE of
around 500 J/kg. This will result in a threat for isolated
thunder and possibly some spotty small hail if individual
updrafts are able to maintain enough persistent vigor and tap
into the increasing mid-level flow/shear. The severe weather
risk should remain very low until nightfall per latest
obs/trends, but may increase at least conditionally thereafter
as stronger height falls move in. In addition, instances of
flooding are appearing increasingly likely across the northern
half of the CWA as additional rounds of showers and
thunderstorms traverse increasingly saturated soils.

Previous discussion...
A stalled front slowly lifts north through the area this morning,
eventually reaching a stopping point near the MD/PA border. The weak
easterly flow is allowing a CAD to setup over most of the area today
that maintains low clouds and cooler temperatures. Where the CAD
remains for the day, greatest confidence for that is north of US-
50, expect highs to top out in the upper 40s to mid 50s. To the
south, especially along the I-64 corridor, the wedge is likely to
mix out by late afternoon. Temperatures in this area could reach the
upper 60s to lower 70s.

A couple of rounds of thunderstorms move across the area this
afternoon and evening, and some of these may be strong to
severe. In areas where the CAD remains the severe threat is
going to be from elevated storms producing hail. Model soundings
indicate around 1000-2000 J/kg of MUCAPE and strong shear will
be present, so some of these storms could produce large hail of
1 to 2". SPC has the CAD area in a Marginal Risk for severe
storms today.

The Slight Risk for severe storms has been expanded slightly
eastward along/south of I-66 to the Fredericksburg area, and extends
west along US-48 up through western MD. This is where storms pushing
in from the OH Valley will have the most favorable environment of
surface-based instability, strong shear, and large scale forcing for
ascent. Given the cold temperatures aloft and elevated instability
present, it is certainly possible a few supercells develop along the
I-64 corridor that are capable of producing hail of 2" or greater. A
tornado or two cannot be ruled out, though that threat is confined
to the far southwestern CWA (peak threat around Highland County).

After the main severe threat window passes, expect a wet night as
widespread showers and scattered thunderstorms continue moving
across the area.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The large cutoff low over the OH Valley slowly pivots eastward
toward the Mid-Atlantic. Strong forcing for ascent is going to be
present across the region, with widespread showers and embedded
thunderstorms ongoing sunrise Wednesday. As the morning progresses,
a wave of low pressure will cross east of the Blue Ridge, rapidly
deepening as it moves toward southern NJ. A broken line of showers
and thunderstorms is likely to develop along/east of US-15, then
rapidly push eastward across the area through Wednesday afternoon.
Even though instability is low, there will be an incredible amount
of shear as the triple point of the surface low crosses the area. In
addition to damaging winds, QLCS tornadoes will be a possibility.
SPC has upgraded parts of the area to a Slight Risk (level 2 of 5),
with a Marginal Risk (level 1 of 5) for most areas along and east of
the Blue Ridge.

After the line of showers/storms move through, lingering precip
continues through Wednesday evening. A cold front sweeps through the
area Wednesday night, bringing an end to most precip except for the
Alleghenies where rain/snow showers transition to all snow.

The large upper low will move over the area Thursday, which is
expected to produce scattered to numerous showers during peak
afternoon heating when instability is greatest. West winds also
increase Thursday afternoon, with gusts of 25-35mph, and up to 40-
45mph in the mountains. Another reinforcing cold front moves through
Thursday night as precip ends except for snow showers in the
Alleghenies. Through Thursday night, a coating to an inch of snow is
forecast for elevations up to 3000ft, and 1-3" above 3000ft.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
By Friday, conditions will begin to improve compared to previous
days as a low pressure system continues to move further
offshore to the northeast. Lingering low-level wrap-around
moisture may stick around for part of the day with some rain
showers east of the mountains. For the higher elevations,
continued accumulating snow will impact the area through the day
on Friday. Highs will top out in the low to mid 50s east of the
Blue Ridge, especially across central VA and southern MD.
Elsewhere, it will be cooler in the 40s to even upper 30s in the
mountains. Overnight lows will drop down into the upper 20s to
mid 30s across the area.

Some light snow showers may continue into early Saturday before dry
conditions build in across the area. There will likely be a mix of
sun and clouds with highs similar to Friday along with lows Saturday
night. Gusty northwest winds will continue on Saturday, making it
feel a few degrees cooler than the actual air temperature. Warmer
and more sunny conditions build in on Sunday with highs in the upper
50s to low 60s across the lower elevations and upper 40s for the
mountains. Dry conditions will continue into Monday with even warmer
southerly flow allowing temperatures to increase into the mid to
upper 60s for the afternoon hours. Some light rain may make it to
the Allegheny Front during the day on Monday.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
A warm front slowly lifts north through the area, stalling near the
PA/MD border this morning. Periods of showers and embedded
thunderstorms are expected through Wednesday afternoon. Several
periods of enhanced activity are noted, particularly during the
mid to late afternoon, late this evening, and middy to early
Wednesday afternoon.

IFR to LIFR CIGs are likely to persist for most of that time at all
terminals, except for CHO where conditions are forecast to be VFR
this afternoon and evening, before crashing again tonight.
Periodic IFR VSBY in heavier showers or occasional BR is likely.

Strong to severe storms are possible this evening across the
entire area, with the highest chance at CHO. The strongest
storms could produce hail and wind gusts above 40KT.

A cold front sweeps through the area Wednesday morning to afternoon,
with a line of showers and thunderstorms sweeping across areas east
of the Blue Ridge. Some of these storms could produce wind gusts
over 40KT.

VFR conditions return Wednesday night behind the cold front as gusty
northwest winds develop. Gusts of 25-30kt likely most of the day
Thursday, diminishing slightly Thursday night.

Mostly VFR conditions are expected Friday and Saturday. A few
showers may work into the western terminals like KMRB/KCHO but
conditions should be relatively dry. Gusty northwest winds of 20 to
25 knots will persist Friday into Saturday as a pressure gradient
strengthens across the area.

&&

.MARINE...
A warm front lifts north through the area today, stalling around the
MD/PA border through Wednesday. Easterly winds increase over the
northern Chesapeake Bay this morning, when a Small Craft Advisory
goes into effect for 15-20kt gusts. Winds remain below SCA criteria
elsewhere for today.

By this evening, winds are expected to slowly increase, and by
Wednesday morning all the waters will be under SCA conditions. Winds
might diminish slightly Wednesday evening, but then quickly pick
back up late Wednesday night through Thursday night. The current SCA
will likely be extended through Wednesday night for all the waters.

Small Craft Advisories will likely be needed on Friday and Saturday
as an area of low pressure begins to move further off to the
northeast with high pressure building in behind it. No other marine
hazards are expected during that period.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are forecast to slowly increase over the next few
days as southeast to south winds push water up the Chesapeake Bay
and Tidal Potomac. A frontal boundary lifts north into the area,
causing winds to become east to northeast through mid week.
Sensitive locations at Annapolis and Straits Point are likely to
reach Action Stage today during the highest diurnal tide. A few
other locations could also reach Action Stage during this time. For
Wednesday, this is when some locations could reach Minor Flood,
mainly Annapolis, Straits Point, and DC SW Waterfront. A cold front
sweeps through Wednesday night, and offshore winds behind it cause
tide levels to quickly drop through Friday, though flooding from
freshwater input may persist over the upper tidal Potomac River.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Wednesday afternoon for DCZ001.
MD...Flood Watch through Wednesday afternoon for MDZ004>006-008-011-
     013-014-503>508.
     Flood Watch through late tonight for MDZ001-501-502.
     Flood Watch through Wednesday morning for MDZ003.
VA...Flood Watch through Wednesday afternoon for VAZ038>040-051-053-
     054-501-502-505-506-526-527.
     Flood Watch through late tonight for VAZ503-504.
     Flood Watch through Wednesday morning for VAZ027>031-507.
WV...Flood Watch through late tonight for WVZ501>506.
     Flood Watch through Wednesday morning for WVZ050>053-055.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ530-531-
     538-539.
     Small Craft Advisory from 10 PM this evening to 6 PM EDT
     Wednesday for ANZ532-540.
     Small Craft Advisory from 10 AM to 6 PM EDT Wednesday for
     ANZ533>537-541>543.

&&

SYNOPSIS...KRR
NEAR TERM...DHOF/KRR
SHORT TERM...KRR
LONG TERM...ADM
AVIATION...DHOF/ADM/KRR
MARINE...DHOF/ADM/KRR
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Apr 2, 9:21 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1021 AM EDT Tue Apr 2 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-031430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1021 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing large hail and
damaging wind gusts are possible this afternoon and evening. The
threat is highest in the Fredericksburg area.

Some thunderstorms could produce gale-force wind gusts and large
hail over the Chesapeake Bay and tidal Potomac River.

A Flood Watch is in effect for much of the area near and north of
Highway 50 and Interstate 66.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms with damaging wind gusts and a brief tornado
or two are possible Wednesday.

The Flood Watch continues through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Wednesday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-031430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1021 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing large hail and damaging
winds are possible along and south of Highway 50 and Interstate
66 this afternoon into early tonight.

A Flood Watch is in effect for much of the area near and north of
Highway 50 and Interstate 66.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few severe thunderstorms capable of producing damaging wind
gusts are possible Wednesday along and east of the Blue Ridge.

The Flood Watch is in effect through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Wednesday.

MDZ001-501-502-VAZ503-504-WVZ501>506-031430-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1021 AM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing large hail, damaging
wind gusts, and a tornado or two are possible late this afternoon
and evening.

A Flood Watch continues through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an enhanced winter storm threat Wednesday night through
Friday, with the greatest threat late Thursday into early Friday.
Travel disruptions and closures are possible should the threat
materialize.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through tonight.

DHOF

In the hours before

Special weather statement, Apr 2, 11:12 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1212 PM EDT Tue Apr 2 2024

VAZ025>027-029-507-508-WVZ055-501-502-021830-
Augusta-Rockingham-Shenandoah-Page-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hardy-Western Grant-Eastern Grant-
Including the cities of Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Luray, Shenandoah, Stanley, Big Meadows, Wintergreen, Moorefield,
Bayard, Mount Storm, and Petersburg
1212 PM EDT Tue Apr 2 2024

...BRIEF PERIOD OF GUSTY WINDS ESPECIALLY AT HIGHER ELEVATIONS...

An organized line of thunderstorms was approaching the Allegheny
Front as of just after noon. Although these storms will likely
tend to weaken as they move east of the Allegheny Front, wind
gusts of 40 to 55 MPH are still possible especially above 2000
feet elevation. This may result in isolated instances of wind
damage and power outages.

DHOF

The radar

The Roanoke radar (KFCX), 159 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highland

When
April 2, 11:36 AM EST
Where
Highland County, 0.81 mi S of Meadowdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.368, -79.672

Trees blew down in the 3000 block of VA-84 Mill Gap Road.

Thunderstorm Wind, Highland

When
April 2, 11:42 AM EST
Where
Highland County, 1.63 mi WSW of New Hampden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.467, -79.595

A large tree blew down blocking all lanes of VA-640 Bluegrass Valley Road near VA-641 Ruckman Lane.

Thunderstorm Wind, Highland

When
April 2, 11:48 AM EST
Where
Highland County, 1.23 mi NW of Headwaters
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.333, -79.435

Trees blew down on VA-614 Cowpasture Road North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162901, 1162903, 1162905.